Texas, 2023Wildfire in Texas, August 8 to 13, 2023
August 8 to 13, 2023 · NWS EWX · 3 events in 3 counties and zones
Red Flag conditions were observed with relative humidity as low as low as 20% and winds 10-20 mph with gusts up to 30 mph and a number of fires started.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.0 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Red Flag conditions were observed with relative humidity as low as low as 20% and winds 10-20 mph with gusts up to 30 mph and a number of fires started.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 8, 5:03 AM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 8, 5:03 AM CST, 1 hour 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
603 AM CDT Tue Aug 8 2023
...New AVIATION(12Z TAFS)...
.SHORT TERM...
(Today through Wednesday)
Issued at 139 AM CDT Tue Aug 8 2023
The heat will continue through the short term forecast with no
relief in site. Yes, that may sound bleak, but it's the truth. 500mb
ridging remains firmly in control across South Central Texas with
heat headlines across the entire CWA on Tuesday. These headlines
will no doubt be extended to include Wednesday as well, but we'll
let the dayshift make a call on who the lucky counties are that get
another Excessive Heat Warning. Despite the hot and dry conditions,
the seabreeze will bring dewpoints back into the 70s this morning
and again tonight, as gulf moisture moves inland in the form of low
clouds and stratus. That's about all we'll get out of it, other than
the breezy southeasterly surface winds in the overnight hours. Heat
indices are expected to range from 108-112 with ambient air
temperatures climbing into the 103 to 110 range. Please limit your
time outdoors and practice fire prevention as well, as a Red Flag
Warning is once again in effect for much of the region as dry fuels
and breezy conditions result in erratic fire behavior resistant to
control.
&&
.LONG TERM...
(Wednesday night through Monday)
Issued at 139 AM CDT Tue Aug 8 2023
Mid-level high pressure to the east shifts more westward Thursday
into the weekend bringing continued hot temperatures, drier
conditions, and elevated to critical fire weather conditions. Gusty
wind is expected Wednesday night and again Thursday night with gusts
from 25- 35 mph possible at times, creating continued high fire
danger across all of South-Central Texas. With high pressure overhead
Friday into the weekend, a slight decrease in these gusty winds is
possible, although still expect typical summertime breezy winds,
especially during the evening. Would expect elevated to areas of
critical fire weather conditions to continue late week into the
weekend with headlines likely each day.
As for temperatures, highs will continue to stay from around 99-110
degrees across the area each day, possibly lowering a degree or two
late weekend into early next week. This will lead to heat headlines
continuing through the extended forecast. There does look to be a
small chance the seabreeze makes it to our far southeastern counties
in the Coastal Plains by Monday or Tuesday afternoon, but chances
are still low at this time.
&&
.AVIATION...
(12Z TAFS)
Issued at 601 AM CDT Tue Aug 8 2023
Very few changes from the going forecast. MVFR ceilings are iffy at
AUS at this time, but should rapidly develop at SAT and SSF shortly.
Expect a stratus layer around 1200 feet to develop quickly and linger
through about 14Z before dissipating. Expect VFR ceilings by the
afternoon with breezy south/southeasterly winds through the day.
&&
.FIRE WEATHER...
Issued at 139 AM CDT Tue Aug 8 2023
Breezy south-southwesterly winds of 10-15 mph with higher gusts up
to 20-25 mph will continue through midday, before shifting to more
of a south-southeasterly direction by mid afternoon. A Red Flag
Warning will remain in effect for all but the Coastal Plains
counties today as RH values fall to less than 30% region-wide. A
Fire Danger Statement will be in play for Frio, Atascosa, Karnes,
DeWitt, and Lavaca counties on Tuesday. Residents across all of
South-Central Texas are urged to exercise extra care with any
outdoor activities that could inadvertently ignite a wildfire.
&&
.CLIMATE...
Issued at 139 AM CDT Tue Aug 8 2023
Record High Temperatures
8/9 8/10 8/11 8/12 8/13
Austin Camp Mabry 106 107 105 106 107
Austin Bergstrom 106 107 105 104 103
Del Rio 108 107 106 107 108
San Antonio 106 105 106 104 106
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 107 78 106 79 / 0 0 0 0
Austin Bergstrom Intl Airport 104 78 105 78 / 0 0 0 0
New Braunfels Muni Airport 105 78 105 79 / 0 0 0 0
Burnet Muni Airport 105 77 104 78 / 0 0 0 0
Del Rio Intl Airport 108 81 108 81 / 0 0 0 0
Georgetown Muni Airport 105 78 106 79 / 0 0 0 0
Hondo Muni Airport 105 75 105 76 / 0 0 0 0
San Marcos Muni Airport 105 77 106 78 / 0 0 0 0
La Grange - Fayette Regional 103 80 103 80 / 0 0 0 0
San Antonio Intl Airport 105 78 105 79 / 0 0 0 0
Stinson Muni Airport 106 78 106 79 / 0 0 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning from noon today to 9 PM CDT this evening for
Atascosa-Bastrop-Bexar-Burnet-Caldwell-Comal-De Witt-Fayette-Frio-
Gonzales-Guadalupe-Hays-Karnes-Lavaca-Lee-Llano-Medina-Travis-
Uvalde-Williamson-Wilson.
Heat Advisory from noon today to 9 PM CDT this evening for Bandera-
Blanco-Dimmit-Edwards-Gillespie-Kendall-Kerr-Kinney-Maverick-Real-
Val Verde-Zavala.
&&
Short-Term...MMM
Long-Term...27
Aviation...MMMHazardous weather outlook, Aug 8, 1:56 AM CST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
256 AM CDT Tue Aug 8 2023
TXZ171>173-183>194-202>209-217>225-228-090800-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
256 AM CDT Tue Aug 8 2023
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
A Heat Advisory is in effect from Noon today to 9PM this evening
for the Hill Country, Southern Edwards Plateau, and the Rio Grande
Plains, while an Excessive Heat Warning is in effect for the
remainder of South Central Texas. There remains a high risk for
heat related illnesses for those spending extended time outdoors
and not taking proper precautions.
Increased fire danger will continue across South Central Texas
today. Drought cured fuels, hot temperatures, low humidity and
occasionally breezy winds in the evening may combine to produce
fires that spread rapidly and exhibit high resistance to control.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Dangerously hot temperatures and heat index values are expected
each afternoon into early evening across South Central Texas
through the upcoming week. Excessive Heat Warnings or Heat
Advisories will be needed for at least portions of South Central
Texas through the upcoming week. There remains a high risk for
heat related illnesses for those spending extended time outdoors
and not taking proper precautions.
Increased fire danger will continue across South Central Texas
through the upcoming week. Additional Red Flag Warnings are
expected this week. Winds are expected to peak in speed Tuesday
through Thursday, likely leading to more widespread critical
conditions. Drought cured fuels, hot temperatures, low humidity
and occasionally breezy winds in the afternoon and evening may
combine to produce fires that spread rapidly and exhibit high
resistance to control.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Wildfire, Williamson
- When
- August 8, 7:00 AM CST to August 10, 5:00 PM CST
- Where
- Williamson forecast zone
- Property damage
- $2.0 million
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.648, -97.601 (the zone’s center; the record gives no point)
The Parmer Lane wildfire started on the 8th near Parmer Lane and E. Whitestone Blvd. in Cedar Park. Red Flag conditions were observed with relative humidity as low as low as 20% and winds 10-20 mph with gusts up to 30 mph when the fire started. Two apartment buildings at the Silverado Apartment Complex were destroyed. The American Red Cross assisted 150 displaced apartment units (the number of people affected was unknown). Apartment buildings 9, 10, 11 and 12 were without power. The burned 37 acres before being brought under control on the 10th.
Wildfire, Caldwell
- When
- August 9, 7:00 AM CST to August 10, 5:00 PM CST
- Where
- Caldwell forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.837, -97.620 (the zone’s center; the record gives no point)
The Plum Hopper wildfire started on the 9th near SH 142 and TX 130 Toll Road in Caldwell County. Red Flag conditions were observed with relative humidity as low as low as 20% and winds 10-20 mph with gusts up to 30 mph when the fire started. One home was threatened and saved. The fire burned 200 acres before being brought under control on the 10th.
Wildfire, Guadalupe
- When
- August 12, 7:00 AM CST to August 13, 5:00 PM CST
- Where
- Guadalupe forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.583, -97.949 (the zone’s center; the record gives no point)
The Staples wildfire started on the 12th in Guadalupe County. Red Flag conditions were observed with relative humidity as low as low as 20% and winds 10-20 mph with gusts up to 30 mph when the fire started. The fire burned 332 acres before being brought under control on the 13th.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Hawaii, August 8 to 16, 2023102 deaths · 32 injured · $5.6 billion · 3 events
- Tornadoes and Hail in Colorado, August 8, 2023$1.2 million · EF3 · 27 events
- Hail and Damaging Winds in Georgia, August 8, 20231 death · $4,000 · 60 kt wind · 40 events
- Excessive Heat in Texas, August 8, 20231 death · 1 event
- Flash Flood and Hail in New Mexico, August 8, 2023$1.0 million · 0.88 in hail · 4 events
- Damaging Winds and Lightning Strike in Oklahoma, August 8, 2023$492,000 · 65 kt wind · 9 events
- Flash Flooding and Hail in Kansas, August 8 to 9, 2023$120,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Georgia, August 8, 2023$65,000 · 1 in hail · 26 events
- Tornado and Hail in Colorado, August 8, 2023$30,000 · EF1 · 14 events
- Tornadoes and Flash Flood in Massachusetts, August 8, 2023$19,000 · EF1 · 24 events
- Excessive Heat in Oklahoma, August 8 to 12, 202357 events
- Heat in Oklahoma, August 8 to 12, 202341 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134084, 1134082, 1134085.